Alert archive / Kentucky / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Apr 19, 2023, 2:59 PM EDT for 19 counties in Kentucky. It took effect at Apr 20, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2023, 2:59 PM EDT (18:59 UTC)
- In effect from
- Apr 20, 2023, 12:00 PM EDT
- Expired
- Apr 20, 2023, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Clay County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Owsley County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
782 WWUS83 KJKL 191859 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 259 PM EDT Wed Apr 19 2023 ...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS OF EASTERN KY... KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116- 200900- /O.UPG.KJKL.FW.A.0001.230420T1600Z-230421T0000Z/ /O.NEW.KJKL.FW.W.0002.230420T1600Z-230421T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Wolfe-Lee- Owsley-Clay- 259 PM EDT Wed Apr 19 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS OF EASTERN KENTUCKY... The National Weather Service in Jackson has issued a Red Flag Warning for low humidity, dry fuels, and gusty winds, which is in effect from noon to 8 PM EDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 044 Fleming, Fire Weather Zone 050 Montgomery, Fire Weather Zone 051 Bath, Fire Weather Zone 052 Rowan, Fire Weather Zone 058 Estill, Fire Weather Zone 059 Powell, Fire Weather Zone 060 Menifee, Fire Weather Zone 068 Rockcastle, Fire Weather Zone 069 Jackson, Fire Weather Zone 079 Pulaski, Fire Weather Zone 080 Laurel, Fire Weather Zone 083 Wayne, Fire Weather Zone 084 McCreary, Fire Weather Zone 085 Whitley, Fire Weather Zone 086 Knox, Fire Weather Zone 108 Wolfe, Fire Weather Zone 111 Lee, Fire Weather Zone 114 Owsley and Fire Weather Zone 116 Clay. * TIMING...Noon EDT Thursday to 8 PM EDT Thursday. * WINDS...Southwest 10 to 15 mph with gusts 20 to 25 mph. * RELATIVE HUMIDITY...Minimum humidity of 17 to 23 percent. * TEMPERATURES...High temperatures in the lower 80s. * IMPACTS...Any fires that develop are likely to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ JMW
3 follow-up statements
397 WWUS83 KJKL 200814 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 414 AM EDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS OF EASTERN KENTUCKY... KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116- 201715- /O.CON.KJKL.FW.W.0002.230420T1600Z-230421T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Wolfe-Lee- Owsley-Clay- 414 AM EDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS OF EASTERN KENTUCKY... * AFFECTED AREA...Fire Weather Zone 044 Fleming, Fire Weather Zone 050 Montgomery, Fire Weather Zone 051 Bath, Fire Weather Zone 052 Rowan, Fire Weather Zone 058 Estill, Fire Weather Zone 059 Powell, Fire Weather Zone 060 Menifee, Fire Weather Zone 068 Rockcastle, Fire Weather Zone 069 Jackson, Fire Weather Zone 079 Pulaski, Fire Weather Zone 080 Laurel, Fire Weather Zone 083 Wayne, Fire Weather Zone 084 McCreary, Fire Weather Zone 085 Whitley, Fire Weather Zone 086 Knox, Fire Weather Zone 108 Wolfe, Fire Weather Zone 111 Lee, Fire Weather Zone 114 Owsley and Fire Weather Zone 116 Clay. * TIMING...Noon EDT Today to 8 PM EDT This Evening. * WINDS...Southwest 10 to 15 mph with gusts of 20 to 25 mph. * RELATIVE HUMIDITY...15 to 21 percent. * TEMPERATURES...In the low to mid 80s. * IMPACTS...Any fires that develop are likely to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ JP
228 WWUS83 KJKL 201609 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 1209 PM EDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS OF EASTERN KENTUCKY... KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116- 210000- /O.CON.KJKL.FW.W.0002.000000T0000Z-230421T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Wolfe-Lee- Owsley-Clay- 1209 PM EDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS ACROSS PORTIONS OF EASTERN KENTUCKY... * AFFECTED AREA...Fire Weather Zone 044 Fleming, Fire Weather Zone 050 Montgomery, Fire Weather Zone 051 Bath, Fire Weather Zone 052 Rowan, Fire Weather Zone 058 Estill, Fire Weather Zone 059 Powell, Fire Weather Zone 060 Menifee, Fire Weather Zone 068 Rockcastle, Fire Weather Zone 069 Jackson, Fire Weather Zone 079 Pulaski, Fire Weather Zone 080 Laurel, Fire Weather Zone 083 Wayne, Fire Weather Zone 084 McCreary, Fire Weather Zone 085 Whitley, Fire Weather Zone 086 Knox, Fire Weather Zone 108 Wolfe, Fire Weather Zone 111 Lee, Fire Weather Zone 114 Owsley and Fire Weather Zone 116 Clay. * TIMING...Now, until 8 PM EDT this evening. * WINDS...Southwest 10 to 15 mph with gusts of 20 to 25 mph. * RELATIVE HUMIDITY...15 to 21 percent. * TEMPERATURES...In the low to mid 80s. * IMPACTS...Any fires that develop are likely to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ JP/BATZ
971 WWUS83 KJKL 210029 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 829 PM EDT Thu Apr 20 2023 KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116- 210130- /O.EXP.KJKL.FW.W.0002.000000T0000Z-230421T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Wolfe-Lee- Owsley-Clay- 829 PM EDT Thu Apr 20 2023 ...THE RED FLAG WARNING HAS EXPIRED... Winds are weakening and relative humidity is rising, allowing the threat of rapidly spreading wildfires to diminish. $$ HAL
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 19, 1:57 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 19, 1:57 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 157 PM EDT Wed Apr 19 2023 .UPDATE... Issued at 1051 AM EDT WED APR 19 2023 Hourly grids were freshened up again based on the current hour observations. Otherwise, still no major changes from the ongoing forecast. Temperatures were a bit lower than originally predicted, but overall the trend seems to be on target, so just blended into the forecast over the next couple of hours. As was previously noted, still seeing some high cirrus clouds moving across the region, and expect this to continue throughout the day. All updates have been published and sent to NDFD/web. There is no morning wording in any of the forecast products, and given no substantial changes, will continue to let them ride. UPDATE Issued at 745 AM EDT WED APR 19 2023 Hourly grids were freshened up based on recent observations and trends. This led to no substantial changes at this time. Some high cirrus was moving southeast toward the area around the upper level ridge and some high clouds will pass overhead from time to time today. Mild temperatures are expected by midday and through the afternoon with highs in the upper 70s to low 80s still on track. && .SHORT TERM...(Today through Thursday) Issued at 519 AM EDT WED APR 19 2023 Early this morning, an upper level low was centered in Quebec with a trough extending to the mid Atlantic coast. Meanwhile, further west, an upper level ridge axis extended from the southeastern Conus to just west of the Great Lakes. Upper level troughing was over the western Conus. Moving within south to southwest flow between the western troughing and upper level ridging to the east was a shortwave trough over the Upper MS Valley region while an upper level low was over the MT/WY border region. At the sfc, high pressure was centered over the southeastern Conus. Meanwhile an area of low pressure was centered over eastern NE with a warm front extending east southeast to the Commonwealth and into southern portions of eastern KY. Dewpoints were generally in the 40s to the south of this boundary and in the upper 20s to 30s to the north of it. Only high clouds were present across the region and although some valley locations have decoupled with temperatures having fallen into the upper 30s to low 40s locations of more open terrain and ridgetops were in the 50s. The shortwave trough currently in the upper MS Valley region is expected to trek east across the Great Lakes and into the Northeast today and tonight while a general period of mid level height rises is anticipated across the Lower OH Valley and southern Appalachians through this evening. The ridge axis will shift east of eastern KY tonight. Meanwhile, further west, the upper level low in the MT vicinity is expected to meander to near the MT and ND border region today and tonight. Meanwhile, an associated shortwave trough axis is expected to enter the Plains tonight. The upper level low should remain over the Dakotas through Thursday while the upper level tough axis extends through the Plains through a lead shortwave moves from the central Plains to the Upper MS Valley/western Great Lakes to end the period. The parent occluding sfc low will track across ND and weaken today and into tonight as the warm front lifts north of the OH Valley. Meanwhile, a triple point low develops further south in the Plains and nears the western Great Lakes through the period. Further east, a sfc high pressure ridge is expected to remain from the southeastern Conus to near or off the eastern seaboard. Fire Weather is the primary forecast concern through the period, especially on Thursday. As for the threat of patchy frost in the deeper eastern or northeastern valleys early today, dewpoint depressions are near 0 and thus not much more of a drop is expected for the normally colder locations such as the Johnson County KY Mesonet station which was recently 39. Thus patchy frost is no longer expected there. Otherwise, temperatures will moderate today as the region gets into the warm sector under south to southwest flow. Highs in the upper 70s to lower 80s should be common. Mixing today should allow for mixdown of drier air leading to afternoon dewpoints in the upper 30s to low 40s to be common. This equates to min rh into the 20 to 25 percent range for most, though along the western edge of the CWA dewpoints are expected to be slightly higher along with min rh. Although winds are expected to be lighter today, generally in the 5 to 10 mph range, with some gusts to around 15 mph, an elevated risk for wildfires is again expected due to the low rh and dry fuels. A ridge/valley split is anticipated tonight, mainly across eastern sections with lows generally ranging from the upper 40s in the deeper eastern valleys to the upper 50s on the coalfield ridges. RH recovery will be variable, best in valleys and more moderate on the ridges. For Thursday, the enhanced wildfire risk is expected to peak. The pressure gradient between a ridge of high pressures to the east and southeast of eastern KY and low pressure system in the central Conus/MS Valley region that tracks north toward the upper MS Valley/Lake Superior by Thursday evening will increase and lead to an increase in winds and also gustiness. Temperatures will moderate further with south to southwest flow continuing, to the low to mid 80s. Deep mixing should result in afternoon upper 30s to low 40s dewpoints. This results in rh bottoming out below 25 percent in all areas, with rh in some location's in the southeast probably falling below 20 percent. The strongest sustained winds are expected in the west for Thursday afternoon, generally from the Rowan County down to Whitley County and west, where winds may near the critical threshold of 15 mph. Gusts as high as 20 to 25 mph are also expected. This in combination with coordination with surrounding offices and some 0Z HREF combined probabilties of lower rh and sustained wind signals generally favoring the Rowan County to Whitley County area, a Fire Weather Watch has been hoisted for that area. .LONG TERM...(Thursday night through Tuesday) Issued at 425 AM EDT WED APR 19 2023 The extended period will start off quite active, as a strong area of low pressure aloft, and a surface cold front, move through the region Thursday night through Sunday morning. Rain showers should begin to invade our western counties early Friday morning, as a cold front slowly advances eastward into the Ohio and Tennessee Valleys. As the front approaches, rain will become more widespread. The highest rain chances will occur during frontal passage Friday night into Saturday. The best chances for thunderstorm activity looks to be from late Friday through around dawn on Saturday, as the front pushes through. The rain should finally begin to taper off Saturday night, and should be out of the area by early Sunday afternoon. Once this system makes its way to our east, we should see a period of dry, albeit much cooler, weather Sunday afternoon through Tuesday. In fact, after experiencing highs in the upper 70s to lower 80s on Friday, we will see a very sharp cool down over the weekend, as much colder air spills into the region behind the departing cold front. Temperatures are expected to fall into the 30s around the area Saturday, Sunday, and Monday nights, leading to the potential for frost around eastern Kentucky. The coldest night looks to be Sunday night, when we are expecting lows in the lower 30s to occur. Air this cold will lead to widespread frost, which would damage and/or kill sensitive outdoor plants and vegetation. After a few days of below normal temperatures, we should finally see another warming trend take place toward the middle of the week, when high should return to the upper 60s around the area. Breezy conditions and gusty winds will be on tap yet again, as an upper trough and surface front move through at the beginning of the period. These winds are expected to persisted through out the weekend, before finally slacking off to begin the new work week. Another area of low pressure is forecast to approach our area Tuesday night, and could bring more rain into the picture by mid- week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 157 PM EDT WED APR 19 2023 A good 24-hour forecast for flying conditions. VFR should remain intact through the entire period as high pressure works across the region. Some high clouds are ongoing across the easter portion of the state, stemming from convection ongoing across the Mississippi Valley - however these clouds should remain FEW to SCT and high, with no threat of rain in the next 24 hours or beyond. Winds will average around 5 to 10 kts from the southwest through the rest of the day, with gusts around 15 kts in the afternoon. Winds will then decrease to 5kts or less overnight, before ramping back up to 8 to 15 kts from the SW during the daytime hours Thursday. && .JKL WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for KYZ044-050>052-058>060-068-069-079-080-083>086-108- 111-114-116. && UPDATE...JMW SHORT TERM...JP LONG TERM...AR AVIATION...JMW
Hazardous weather outlook, Apr 19, 4:10 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 410 AM EDT Wed Apr 19 2023 KYZ087-088-104-106-107-109-110-112-113-115-117>120-200815- Bell-Harlan-Elliott-Morgan-Johnson-Magoffin-Floyd-Breathitt-Knott- Perry-Leslie-Letcher-Martin-Pike- Including the cities of Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman, Pippa Passes, Hazard, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 410 AM EDT Wed Apr 19 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Low humidity and dry fuels will lead to a continued elevated risk of wildfires today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is an elevated risk for wildfires on Thursday, with low humidity and dry fuels expected along with winds on the gusty side. Thunderstorms are possible on Friday and Friday night. Temperatures are forecast to drop to near or just below freezing Sunday night into early Monday morning, likely impacting sensitive vegetation. Frost is also possible Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116- 200815- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Wolfe-Lee-Owsley- Clay- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Campton, Beattyville, Booneville, and Manchester 410 AM EDT Wed Apr 19 2023 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Low humidity and dry fuels will lead to a continued elevated risk of wildfires today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is an elevated risk for wildfires on Thursday, with low humidity and dry fuels expected along with the return of gusty winds. Thus, a Fire Weather Watch is in effect from Noon to 8 PM EDT Thursday. Thunderstorms are possible on Friday and Friday night. Temperatures are forecast to drop to near or just below freezing Sunday night into early Monday morning, likely impacting sensitive vegetation. Frost is also possible Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 3:50 AM EDT | Fire Weather Watch | JKL | Bath, Clay, Estill, Fleming, Jackson, Knox and 13 more | 11 hr |
Nearby
Red Flag Warnings in Kentucky, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.